Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 14, NWS Lubbock, TX

September 8, 20208 counties in Texas

NWS Lubbock, TX issued this wind advisory at Sep 8, 2020, 8:12 AM CDT for 8 counties in Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2020, 8:12 AM CDT (13:12 UTC)
Expired
Sep 9, 2020, 12:56 AM CDT
In force
17 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS74 KLUB 081312
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
812 AM CDT Tue Sep 8 2020

TXZ021-022-027-082100-
/O.NEW.KLUB.WI.Y.0014.200908T1312Z-200909T1200Z/
Parmer-Castro-Bailey-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
and Muleshoe
812 AM CDT Tue Sep 8 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Parmer, Castro and Bailey Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
653 
WWUS74 KLUB 081953
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
253 PM CDT Tue Sep 8 2020

TXZ021-022-027-090500-
/O.CON.KLUB.WI.Y.0014.000000T0000Z-200909T1200Z/
Parmer-Castro-Bailey-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
and Muleshoe
253 PM CDT Tue Sep 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Castro, Parmer and Bailey Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
303 
WWUS74 KLUB 090021
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
721 PM CDT Tue Sep 8 2020

TXZ028-033-034-039-040-091200-
/O.EXA.KLUB.WI.Y.0014.000000T0000Z-200909T1200Z/
Lamb-Cochran-Hockley-Yoakum-Terry-
Including the cities of Littlefield, Amherst, Olton, Morton, 
Whiteface, Levelland, Sundown, Denver City, Plains, Brownfield, 
Meadow, and Wellman
721 PM CDT Tue Sep 8 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Lamb, Cochran, Hockley, Yoakum and Terry Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ021-022-027-091200-
/O.CON.KLUB.WI.Y.0014.000000T0000Z-200909T1200Z/
Parmer-Castro-Bailey-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
and Muleshoe
721 PM CDT Tue Sep 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Castro, Parmer and Bailey Counties.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
552 
WWUS74 KLUB 090556
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1256 AM CDT Wed Sep 9 2020

TXZ021-022-027-028-033-034-039-040-090700-
/O.CAN.KLUB.WI.Y.0014.000000T0000Z-200909T1200Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Amherst, Olton, Morton, Whiteface, 
Levelland, Sundown, Denver City, Plains, Brownfield, Meadow, 
and Wellman
1256 AM CDT Wed Sep 9 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels. Regardless, breezy
northerly winds will continue early this morning, generally
sustained at in the 15 to 25 mph range, with gusts as high as 35
to 40 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Sep 8, 7:08 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 8, 7:08 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
708 AM CDT Tue Sep 8 2020

.AVIATION...
Stratus continuing to expand north into the KLBB area and may
brush KPVW and KCDS as well but expected to thin later this
morning. The cold front was still moving south at a good clip but
still expected to slow down north of KPVW. Solutions are in good
agreement with thunderstorms developing along and north of the
front and has led to decent chances for all three TAF sites and
mention as well by later today. A renewed push of the cold front
will occur later today passing all locations by late afternoon.
MVFR ceilings and rain or showers will increase across the area
overnight. RMcQueen

&&

.PREV DISCUSSION... /issued 420 AM CDT Tue Sep 8 2020/

SHORT TERM...
A dramatic change toward colder, windier, and wetter conditions
are expected by later today and tonight across the Texas South
Plains. Upper level low pressure was winding up across the Great
Salt Lake and will tighten, slow, and become cutoff across
southeast Utah near the Four-Corners later today and tonight. A
strong cold front was dashing southward through northeast New
Mexico just into the far northwest corner of the Texas Panhandle,
but is likely to put the breaks on later this morning before re-
gathering and shoving southward again later today and tonight.

Uncertainties remain regarding the timing of this cold frontal
passage. Solutions have trended a bit slower with the cold front and
generally agree with significantly slowing the front or stalling
it briefly today after the front dissects the northwestern South
Plains and southwest Panhandle shortly after daybreak. The
approaching cold airmass will sufficiently deepen from advection,
dynamic cooling, and the expanding precipitation shield to
overwhelm whatever warm air remains, plunging the cold air into
the area later today and tonight. Solutions indicate potential
still for Wind Advisory level winds around 31-40 mph for areas on
the Caprock later today and tonight. But confidence is a little
below what is needed to issue a Wind Advisory this morning and
will let the next shift re-assess.

High temperatures today will vary considerably northwest to
southeast as a result of the front arriving early but stalling or
slowing before finally passing later today. Guidance however was
consistent with previous forecasts so overall little change to the
previous forecast for today's highs.

Guidance temperatures tonight, however, vary widely by as much as 22
degrees at Childress and 24 degrees at Lubbock. As we favor the cold
air arriving especially by overnight, we will lean toward the colder
solutions though not quite as cold as some. Still, lows tonight
should be at or near record cold low temperatures for September 9th
which are 47 for Lubbock and 48 for Childress.

Rainfall is expected to be fairly heavy with the thunderstorms near
and along the cold front later today with potential for 1 to 3 inch
amounts favoring the southern and central South Plains into the
Rolling Plains where the heaviest totals should occur. Additional
instability will continue through the evening over the Rolling
Plains in particular, so additional heavy rain amounts again are
possible. Mostly a cold light rain or rain showers will gradually
become the rule by later tonight. With this much potential
rainfall, we will indicate local flood potential in the Hazardous
Weather Outlook. Also, although wind shear levels will be a bit
limiting, the amount of convective instability expected to build
along and ahead of the cold front will bring potential for at
least a few strong or severe storms, with high wind gusts and
perhaps hail the main threats.

RMcQueen

LONG TERM...
Main question for the long term forecast continues to be exactly
how long our precipitation chances will hang around the area. By
Wednesday morning upper level low will continue to be positioned
across the Four Corners region. This will keep us within the right
entrance region of a 300mb jet as well as in a good location for
isentropic ascent. Therefore expect light to moderate stratiform
rain to continue through Wednesday morning. By the afternoon the
best isentropic lift will shift across the eastern South Plains into
the Rolling Plains and this is where afternoon rainfall will be most
likely. Cloud cover will remain in place all day limiting the amount
of insolation which combined with continued cold air advection
should keep temperatures toward the cooler side of guidance in the
upper 40's into the 50's. Wednesday night into Thursday while jet
dynamics will remain in place the best isentropic ascent should
shift a bit farther east keeping the best chances for rain across
the Rolling Plains.

Thursday, the upper level low will begin to slowly lift to the
northeast which should gradually lower rain chances. There will
still be a tap of higher moisture air but the best lift should be
NW and SE of the forecast area which may bring an end to
precipitation chances in our area. The upper system will become
more progressive by Friday as it moves across the Northern Plains.
This will allow the upper level high across the SE U.S. to
retrograde a bit towards the SE TX coastline by the early weekend
and allow for a gradual warming trend back towards normal.
However, this high will once again help monsoonal moisture
stream northwards into our forecast area. As another (weaker)
front drops south Saturday into Sunday this may set the stage for
some better chances for precipitation once again with the best
dynamics favoring the southern half of the forecast area. By
Sunday evening rain chances should have shifted south and east of
the forecast area with the front. The remainder of the period
looks to remain dry at this time however a weakness in heights
aloft may not completely shut off our precipitation chances and
will need to be watched. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Sep 8, 4:52 AM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
452 AM CDT Tue Sep 8 2020

TXZ021>044-091000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
452 AM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible this afternoon along and
south of a line from roughly Childress to Lubbock. The main hazards
with any strong storms will be gusty winds to 60 mph, hail generally
less than inch in diameter, along with locally heavy rainfall.
Localized flooding would be possible with any strong thunderstorm.

Northerly winds 30 mph or stronger will develop this afternoon and
evening on the Caprock, and a Wind Advisory may be required.
Temperatures will also fall dramatically this afternoon and evening,
with low temperatures expected in the 30s and 40s. Wind chill values
early Wednesday will be in the 20s across the southwest Texas
Panhandle into the 30s and 40s elsewhere. Overnight rainfall may be
heavy at times and localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Much below normal temperatures will continue on Wednesday with high
temperatures ranging in the upper 40's to upper 50's. Rainfall may be
heavy at times and localized flooding is possible. The probability
for widespread hazardous weather is low beyond Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:37 PM CDTAreal Flood AdvisoryLUBDickens, King3 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.